Chronic Depersonalization & Derealization
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Chronic Depersonalization & Derealization


I was wondering if you have patients with chronic depersonalization/derealization.  I've had derealization for about 7 years.  About one year ago, I found that Lexapro was the only drug that would alleviate the  Derealization, while 99 percent of them would make it worse.  Unfortunately it put me in my first mani/hypomania.  I began to see a prominent bipolar doc, and she would not allow SSRIs, at least not til stable.  

Depakote seemed to clear it up too, but i could not take the side effects. I'm working my way up on the lamictal, then hoping to add the lexapro in the future. 

I was wondering about your thoughts of derealization, either as a symptom, or a disorder in itself. 

Regards,
Brian 
     
   

Dear Brian --

Probably quite a few experiences could fit under that heading of "derealization".  So I won't presume to know exactly the nature of the experience you're describing with that term. 

Generally, derealization and depersonalization are symptoms which people have for brief periods of time. They are widely recognized to occur during panic attacks, for example.    

From the sound of it, making a bit of a guess here, your symptoms are more continuous than that.  Again, making a bit of a leap, it sounds like they might actually be part of the bipolar experience itself.  That would be of course more likely if they occurred along with other symptoms of bipolar disorder, like big changes in sleep or irritability or mood. 

If we presume for the moment that depersonalization when the realization are symptoms of bipolar disorder, it would make sense that antidepressants made it worse and Depakote made it better.  In that case, just keeping the focus on treating bipolar disorder in the standard way (relying on mood stabilizers, avoiding antidepressants) would be the obvious way to proceed. 

On the other hand, these could be a separate issue.  These symptoms are also often seen in posttraumatic stress disorder (PTSD).  PTSD is a common co-traveler with Bipolar disorders. 

Your course of action might be pretty much the same either way: based on your reaction with Lexapro, a bipolar component sounds very likely.  In that case, you are rather forced to begin with a mood stabilizer.  The good news is that -- based on your experience with Depakote -- it may well take care of the symptoms without having to incorporate something like Lexapro. 

Good luck with the process -- 

Dr. Phelps




Published July, 2008
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?